Hail, Hamilton
- When
- March 29, 5:15 PM MST
- Where
- Hamilton County, 2.58 mi ESE of Medway
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -101.830
An upper level jet streak coupled with a strengthening nocturnal low level jet and increasing moisture helped to produce thunderstorms during the evening of which some were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level jet streak coupled with a strengthening nocturnal low level jet and increasing moisture helped to produce thunderstorms during the evening of which some were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 4:00 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT FRI MAR 29 2013 ...UPDATED FOR THE 00Z TAFS AND ASSOCIATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 216 PM CDT FRI MAR 29 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT. AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE ROCKIES WILL MOVE ACROSS WESTERN KANSAS TONIGHT. FORECAST CAPE VALUES AHEAD OF THE TROUGH ARE AROUND 1000 J/KG. MOIST UPSLOPE FLOW WILL CONTINUE AHEAD OF THE TROUGH WITH A WEAK COLD FRONT OR WIND SHIFT SHIFTING WINDS TO THE WEST AND NORTHWEST AFTER MIDNIGHT TO AROUND DAWN. THUNDERSTORMS, ALONG WITH AREAS OF FOG AND STRATUS LATER ON TONIGHT, WILL BE POSSIBLE MAINLY ALONG AND AHEAD OF THE WIND SHIFT LINE IN THE BEST MOISTURE CONVERGENCE, STARTING IN FAR WESTERN KANSAS EARLY THIS EVENING THEN PROGRESSING ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE REST OF THE EVENING AND OVERNIGHT. THUNDERSTORMS LOOK TO END IN THE SOUTH CENTRAL SECTIONS BY 7 AM. WILL KEEP THE 20 TO 40 PERCENT CHANCES GOING FOR TONIGHT. SOME OF THE THUNDERSTORMS MAY BE CAPABLE OF SMALL HAIL TO DIME SIZE AND WIND GUSTS TO 40 OR 50 MPH. FOR SATURDAY THE WINDS WILL BE FROM THE NORTHWEST AT 10 TO 20 MPH AND HAVE REMOVED OR DECREASED CHANCES FOR THUNDERSTORMS TO LESS THAN 10 PERCENT. A MUCH DRIER AIRMASS WILL MOVE INTO WESTERN KANSAS BEHIND THE WIND SHIFT WITH MOSTLY SUNNY SKIES EXPECTED. OVERNIGHT LOWS WILL BE MILD IN THE LOW TO MID 40S, AND AROUND 50 IN PARTS OF SOUTH CENTRAL SECTIONS FROM PRATT TO MEDICINE LODGE. HIGHS ON SATURDAY WARM INTO THE LOW TO MID 70S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 359 PM CDT FRI MAR 29 2013 TWO MAIN UPPER LEVEL FEATURES WILL HAVE A MAJOR IMPACT ON THE WEATHER ACROSS THE HIGH PLAINS BY SUNDAY NIGHT THROUGH NEXT WEEK. ONE STRONG UPPER LEVEL TROUGH WILL BE DROPPING SOUTHEASTWARD OUT OF CANADA INTO THE UPPER MIDWEST BY MONDAY. THIS WILL PUSH A COLD FRONT THROUGH WESTERN KANSAS BY EARLY MONDAY MORNING. ANOTHER UPPER LEVEL TROUGH WILL BE COMING ONSHORE INTO CALIFORNIA BY SUNDAY AND THEN WILL SLOWLY PROGRESS ACROSS THE SOUTHERN ROCKIES BY TUESDAY AND INTO THE SOUTHERN PLAINS BY WEDNESDAY AND THURSDAY. THE ECMWF AND GEM WERE GENERALLY ACCEPTED THROUGH EARLY TO MID NEXT WEEK AS THE NCEP MODELS WERE STILL TOO PROGRESSIVE WITH THE UPPER LEVEL TROUGH COMING ONSHORE. THE COLD FRONT ASSOCIATED WITH THE UPPER MIDWEST UPPER LEVEL TROUGH WILL PASS ACROSS WESTERN KANSAS EARLY MONDAY MORNING. IT WILL BE WARM AHEAD OF THE FRONT WITH HIGHS IN THE LOWER 70S SUNDAY. MUCH COOLER AIR WILL PUSH INTO SOUTHWEST KANSAS MONDAY WITH HIGHS ONLY IN THE LOWER TO MID 40S. THE HIGHS NEAR THE OKLAHOMA BORDER WILL PROBABLY BE IN THE MORNING AS THE FRONT PASSES. ON THE COLD SIDE OF THE FRONT, THERE MAY BE ENOUGH ISENTROPIC LIFT FOR A FEW RAIN SHOWERS SUNDAY NIGHT AND RAIN OR SNOW FOR MONDAY. BUT THIS DOES NOT LOOK LIKE A MAJOR PRECIPITATION EVENT. AS THE WESTERN TROUGH GRADUALLY MOVES ACROSS THE SOUTHERN ROCKIES BY TUESDAY, SOME LIGHT PRECIPITATION MAY LINGER, BUT THE COLD AIRMASS OVER THE PLAINS MAY BE DEEP ENOUGH BY THIS TIME TO SUPPRESS ANY RAIN OR SNOW TO THE SOUTH OVER TX/OK AND PERHAPS AS FAR NORTH AS EXTREME SOUTHERN KANSAS. BUT AGAIN, WE ARE NOT EXPECTING LARGE AMOUNTS OF PRECIPITATION. BY WEDNESDAY AND THURSDAY, THE UPPER LEVEL TROUGH WILL BE PASSING ACROSS OK/TX. BY THIS TIME, ANY LOW TO MID LEVEL BAROCLINICITY WILL BE GREATLY DIMINISHED SO THAT PRECIPITATION IS NOT EXPECTED ACROSS WESTERN KANSAS. BUT THIS TROUGH WILL DELAY THE ONSET OF ANY DOWNSLOPE WARMING SO THAT TEMPERATURES WOULD REMAIN ON THE COOL SIDE OR SLIGHTLY BELOW CLIMATOLOGY THROUGH THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 554 PM CDT FRI MAR 29 2013 THE ATMOSPHERE IS RATHER UNSTABLE OVER SOUTHWEST KANSAS, BUT UPPER LEVEL INSTABILITY IS WEAK. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AT HAYS AND GCK FROM ABOUT 02Z TO 05Z, BUT IT IS DOUBTFUL ANY THUNDERSTORM WILL BE DIRECTLY OVER ANY TERMINAL. HAVE WENT WITH VCTS FOR NOW, AND TAFS WILL NEED TO BE UPDATED IF ANY STORM APPROACHES THE EXACT LOCATION OF THE TAFS. AFTER 05Z, A LITTLE FOG MAY FORM, AND PLACED 4SM BR IN ALL THREE TAFS, IN CASE FOG DEVELOPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 74 42 71 / 30 10 10 10 GCK 46 73 40 71 / 40 10 10 10 EHA 45 73 41 71 / 30 10 10 10 LBL 47 73 42 71 / 40 10 10 10 HYS 47 72 40 70 / 30 10 10 10 P28 51 75 45 72 / 40 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1020 AM CDT FRI MAR 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-301230- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1020 AM CDT FRI MAR 29 2013 /920 AM MDT FRI MAR 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS. THIS ACTIVITY WILL INITIALLY DEVELOP NEAR THE COLORADO BORDER BY EARLY AFTERNOON AND THEN MOVE QUICKLY INTO CENTRAL KANSAS BY MID TO LATE EVENING. CONDITIONS DO NOT FAVOR DEVELOPMENT OF WIDESPREAD STRONG TO SEVERE THUNDERSTORMS FROM THIS EVENT. HOWEVER...HAIL UP TO DIME SIZE...THUNDERSTORM WIND GUSTS UP TO 40 TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN AND SNOW IS FORECAST ACROSS THE REGION LATE SUNDAY EVENING THROUGH MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE SHOULD THIS OCCUR THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 621 PM CDT FRI MAR 29 2013 KSZ061-300000- HAMILTON- 521 PM MDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3827 10204 3825 10156 3794 10169 3803 10205 TIME...MOT...LOC 2321Z 279DEG 12KT 3813 10196 JJOHNSON
The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
16 hail. Local standard time, as filed.
The hail ranged from nickel to quarter sized.
The hail ranged from nickel to quarter sized. There was only 0.16 of precipitation in the gauge after the event.
Most of the hail was smaller in size.
Melting hailstones the size of nickels were still on the ground the next morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448203, 448232, 448233, 448234, 448235, 448236, 448237, 448238, 448239, 448240, 448241, 448242, 448243, 448244, 448245, 448246.